Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 93, NWS Amarillo, TX

May 29, 1997Potter County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 29, 1997, 8:35 PM CDT for Potter County, Texas. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 1997, 8:35 PM CDT (01:35 UTC)
Expired
May 29, 1997, 9:30 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Potter County, TX

The radar

The Amarillo radar (KAMA), 25 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 8:59 PM CDTHail 0.88Bushland, TX
May 29, 9:00 PM CDTHail 0.75Amarillo, TXReport from Bishop Hills.
May 29, 9:05 PM CDTHail 1Bushland, TX
May 29, 9:19 PM CDTHail 1Amarillo, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:15 PM CDTTornado WatchSPC6 hr
May 29, 8:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1786 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.4

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:41 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, May 29, 2:41 PM CDT, 5 hours 54 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT THU MAY 29 1997

LOOKS LIKE TNGT WILL BE BEST NIGHT FOR WIDESPREAD PRECIP BEFORE
COMING TO A SCREECHING HALT DURG LATER PERIODS. SFC TROF OVER ERN NM
AND ERN CO WITH WEAK SFC LOW BEGINNING TO ORGANIZE OVER SERN CO AT
THIS TIME. IN ADDITION...DVLPG COLD FRONT OVER CNTRL KS PROGGED TO
DROP SEWD THRU FCST AREA LATE TNGT AS SHORTWAVE DRIVES SEWD IN THE
NWRLY FLOW PATTERN. THIS FRONT APPEARS TO BE STRONG ENUF TO BRING FM
DRIER AIR AND MORE STABLE CONDITIONS TO THE FCST AREA BY LATE FRIDAY
AND CONTINUING THRU SAT. 12Z ETA/NGM/AVN IN AGREEMENT WITH UPPER AIR
FEATURES. HOWEVER...ETA AND TO SOME EXTENT THE AVN SEEM TO BE
HANDLING THE COOLING BEHIND THE FRONT BETTER. BASED ON TEMPS IN NRN
KS...WE LIKE THE COOLER ETA/AVN MODEL SOLUTIONS. MOISTURE SHOULD BE
DISPLACED SWD AS WELL AND WILL HAVE SOME LINGERING POPS FOR FRI
MORNING...THEN NONE CNTRL/ERN ZNS FRI NIGHT THRU SAT. WILL HAVE LOW
POPS WRN SECTIONS FRI NIGHT TO ACCOUNT FOR SOME CONVECTION SLIPPING
EWD FROM THE HIGHER TERRAIN OF NE NM/SE CO.

EXTENDED PROGS IN DISARRAY WITH DIFFERING SOLUTIONS AND FLIP
FLOPPING THE MODE. WILL KEEP MENTION OF SLIGHT THREAT OF PRECIP.
PRELIM NUMBERS FOLLOW.

DHT 53/70/49/77 6220
GUY 55/70/50/77 6200
AMA 57/72/52/78 6200

.AMA...
TX...NONE.
OK...NONE.

ANDRADE

In the hours before

Local storm report, May 29, 7:20 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
720 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

713 PM     GUYMON                    OK   0.75 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTER

720 PM     1 N GUYMON                OK   1.00 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTERS ON
                                          THE NORTH SIDE OF GUYMON
Local storm report, May 29, 7:26 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
720 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

713 PM     GUYMON                    OK   0.75 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTER

720 PM     1 N GUYMON                OK   1.00 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTERfS ON
                                          THE NORTH SIDE OF GUYMON
Special weather statement, May 29, 8:15 PM CDT, 20 minutes before
OKZ001>003-TXZ001>020-300145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
815 PM CDT THU MAY 29 1997

...TORNADO WATCH STATUS...

FOR THE TEXAS PANHANDLE..
TORNADO WATCH NUMBER 352 THAT WAS IN EFFECT UNTIL 9 PM CDT
HAS BEEN REPLACED WITH TORNADO WATCH NUMBER 355.  THIS NEW TORNADO
WATCH WILL REMAIN IN EFFECT UNTIL 2 AM CDT AND INCLUDES ALL COUNTIES
IN THE TEXAS PANHANDLE.

FOR THE OKLAHOMA PANHANDLE...
TORNADO WATCH NUMBER 352 THAT WAS IN EFFECT UNTIL 9 PM CDT HAS BEEN
CANCELLED.  THE OKLAHOMA PANHANDLE IS NO LONGER IN ANY WATCHES.

SP
Local storm report, May 29, 8:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
831 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

713 PM     GUYMON                    OK   0.75 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTER

720 PM     1 N GUYMON                OK   1.00 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTERS ON
                                          THE NORTH SIDE OF GUYMON

747 PM     GUYMON                    OK   0.75 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTER

819 PM     7 NE GRUVER               TX   1.00 INCH HAIL
05/29/97   HANSFORD                       REPORTED BY SHERIFFS OFFICE
                                          SPOTTERS
Local storm report, May 29, 8:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
831 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

713 PM     GUYMON                    OK   0.75 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTER

720 PM     1 N GUYMON                OK   1.00 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTERS ON
                                          THE NORTH SIDE OF GUYMON

747 PM     GUYMON                    OK   0.75 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTER

819 PM     7 NE GRUVER     f          TX   1.00 INCH HAIL
05/29/97   HANSFORD                       REPORTED BY SHERIFFS OFFICE
                                          SPOTTERS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:57 PM CDTSevere Thunderstorm WarningAMAHansford63 min
May 29, 8:16 PM CDTSevere Thunderstorm WarningAMAOldham44 min
May 29, 9:06 PM CDTSevere Thunderstorm WarningAMAHutchinson69 min
May 29, 9:12 PM CDTTornado WarningAMAHutchinson48 min
May 29, 9:15 PM CDTSevere Thunderstorm WarningAMARandall60 min
May 29, 9:41 PM CDTTornado WarningAMARandall34 min
May 29, 9:47 PM CDTTornado WarningAMACarson, Gray43 min
May 29, 10:04 PM CDTSevere Thunderstorm WarningAMAArmstrong56 min
May 29, 10:09 PM CDTSevere Thunderstorm WarningAMADeaf Smith66 min
May 29, 10:13 PM CDTTornado WarningAMARandall17 min
May 29, 10:56 PM CDTSevere Thunderstorm WarningAMACarson34 min
May 29, 7:34 PM CDTSevere Thunderstorm WarningAMATexas41 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.